Alert archive / California / Wind Advisories in 2023

Wind Advisory 32, NWS Phoenix, AZ

May 29, 2023Imperial County, California

NWS Phoenix, AZ issued this wind advisory at May 29, 2023, 1:15 PM PDT for Imperial County, California. It took effect at May 29, 2023, 4:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 29, 2023, 1:15 PM PDT (20:15 UTC)
In effect from
May 29, 2023, 4:00 PM PDT
Expired
May 30, 2023, 8:00 AM PDT
In force
16 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS75 KPSR 292015
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
115 PM MST Mon May 29 2023

CAZ562-566-301200-
/O.NEW.KPSR.WI.Y.0032.230529T2300Z-230530T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
115 PM PDT Mon May 29 2023

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...Until 8 AM PDT Tuesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
082 
WWUS75 KPSR 300736
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1236 AM MST Tue May 30 2023

CAZ562-566-301945-
/O.NEW.KPSR.WI.Y.0033.230530T2300Z-230531T1500Z/
/O.CON.KPSR.WI.Y.0032.000000T0000Z-230530T1500Z/
Imperial County Southwest-Imperial County West-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City
1236 AM PDT Tue May 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PDT
WEDNESDAY...

* WHAT...For the first Wind Advisory, southwest winds 15 to 25 
  mph with gusts up to 40 mph. For the second Wind Advisory, 
  west winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...For the first Wind Advisory, until 8 AM PDT this 
  morning. For the second Wind Advisory, from 4 PM this 
  afternoon to 8 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ563-567-301945-
/O.NEW.KPSR.WI.Y.0033.230530T2300Z-230531T1100Z/
Salton Sea-Imperial Valley-
Including the cities of Desert Shores, El Centro, Calexico, 
Alamorio, and Brawley
1236 AM PDT Tue May 30 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT
WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Salton Sea and Imperial Valley.

* WHEN...From 4 PM this afternoon to 4 AM PDT Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 29, 4:19 AM PDT, 8 hours 56 minutes earlier.

Area forecast discussion, May 29, 4:19 AM PDT, 8 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
419 AM MST Mon May 29 2023

.UPDATE...Updated 12z Aviation Discussion.

&&

.SYNOPSIS...
Dry conditions along with near to below normal temperatures will
prevail through next weekend. Breezy to locally windy conditions
are expected during the afternoon/evenings through at least mid-
week, with the strongest winds expected across portions of
Imperial County. As a couple of weather disturbances move across
the Desert Southwest through the middle to latter half of the
week, a cooling trend is anticipated with highs across most of the
lower desert communities only topping out in the lower 90s.

&&

.DISCUSSION...
Latest water vapor satellite imagery as well as streamline analysis
show a weak high pressure situated over Arizona with a compact,
yet well-defined upper-level low near the central California
coast. Under the influence of the high pressure, high temperatures
today across most of the south-central Arizona lower deserts will
top out in the upper 90s to around 100 degrees while across the
western deserts, lower heights aloft from the resulting upper-level
low over central California will result in cooler high
temperatures in the lower to middle 90s.

As we head through the middle of the week, the aforementioned upper-
level low will be drifting eastward across southern California
through northern Arizona. As it does so, the pressure gradient
will be tightening somewhat across the region, resulting in breezy
to locally windy conditions, particularly during the
afternoon/evening hours. The strongest winds are anticipated
Tuesday and Wednesday, especially across the western half of
Imperial County, where gusts between 35-45 mph are likely. The
strong winds could result in localized areas of blowing dust as
well. Elsewhere, into Arizona, wind gusts are likely to peak
between 20-30 mph.

A cooling trend is expected on Wednesday across most of the
region as heights aloft lower in response to the approaching
upper-level low, with highs across most of the lower deserts
likely only topping out in the lower 90s. These values will be a
good 5-8 degrees below normal for this time of the year. Similar
temperatures are expected for Thursday and Friday as another
weaker shortwave trough moves across the region, reinforcing the
lower heights aloft. A warming trend is then anticipated as we
head into next weekend as heights aloft rise with temperatures
warming back to near normal, which for early June is around the
century mark across the lower deserts.

&&

.AVIATION...Updated at 1120Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
No major aviation weather concerns are expected through the TAF
period. Winds through the period will mostly remain light, aob 10
kts, outside of afternoon breeziness gusting to around 20 kts.
Directions will generally favor diurnal tendencies, though a
period of southerly winds is likely to develop once again by late
morning on Monday before veering toward the W/SW. Clear skies will
persist.

Southeast California/Southwest Arizona including KIPL and KBLH:
Westerly winds will be favored through much of the period at KIPL
with gusts upwards of 20-25 kts Monday evening. At KBLH, winds
will continue to favor a southerly component with
afternoon/evening gusts to around 20 kts. Clear skies will
continue through the next 24 hours.

&&

.FIRE WEATHER...
Seasonable dry conditions are expected to prevail through the
period along with daily afternoon/evening breezes. Enhanced winds
are anticipated Tuesday and Wednesday as a weather disturbance
moves across the Desert Southwest with afternoon/evening gusts
ranging between 20-30 mph across most areas, with western Imperial
County likely to observe stronger gusts ranging between 35-45 mph.
MinRH values are expected to range between 8-15%. The combination
of the enhanced winds as well as the low RH values will result in
an elevated fire danger threat.

A cooling trend is anticipated by the second half of the week
with temperatures cooling to below normal across most areas with a
slight uptick in moisture. Thereafter, a warming trend as well as
slightly drier conditions are anticipated next weekend. Winds
will be weaker during the second half of the week through next
weekend, although the typical diurnal breezes will persist.

&&

.HYDROLOGY...Updated 155 AM MST 5/29/2023

GILA: Ongoing releases from Painted Rock Dam have decreased to
the point that now the downstream gauges along the Gila River near
Dateland as well as near Dome/Yuma have fallen 1.5-2 feet below
action stage. Despite the declines, will maintain the current
Flood Warnings downstream from Painted Rock Dam until improvement
of impacts can be confirmed with officials. The Flood Warnings
remain in effect through May 30th.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero
AVIATION...Young/Smith
FIRE WEATHER...Lojero/Hirsch
HYDROLOGY...Lojero/Benedict

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.